Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

May 3, 2021Russell County, Kentucky

NWS Louisville, KY issued this special weather statement at May 3, 2021, 8:59 AM CDT for Russell County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 8:59 AM CDT (13:59 UTC)
Expired
May 3, 2021, 9:30 AM CDT
In force
31 min
Issued by
NWS Louisville, KY

County Russell County, KY

The radar

The Louisville radar (KLVX), 132 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 381 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS83 KLMK 031359
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
859 AM CDT Mon May 3 2021

KYZ078-031430-
Russell-
859 AM CDT Mon May 3 2021

...A SHOWER WILL AFFECT RUSSELL COUNTY...

At 859 AM CDT, a shower was located 8 miles southwest of Jamestown,
moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Jamestown, Russell Springs, Jabez, Sycamore Flat, Bryan, Eli,
Whittle, Webbs Cross Roads, Royville and Esto.

LAT...LON 3692 8523 3699 8521 3704 8516 3716 8501
      3711 8497 3710 8495 3707 8491 3705 8491
      3700 8485 3689 8520
TIME...MOT...LOC 1359Z 237DEG 34KT 3693 8521 

$$

EBW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 3, 8:24 AM CDT, 35 minutes earlier.

Area forecast discussion, May 3, 8:24 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
924 AM EDT Mon May 3 2021

...Mesoscale Update...

.Mesoscale Update...
Issued at 920 AM EDT Mon May 3 2021

Water vapor is showing a nice vort max centered over northern KY and
southern IN right now. A broken line of showers and storms have
developed this morning along the southern flank of this vort max and
are currently affecting southern KY and most of central/western TN.
Environment across southern KY features weak instability but modest
effective and low level shear. Most activity across southern KY has
been fairly weak and lacks lightning, but there was one particular
line/cluster of enhanced convection in Monroe/Cumberland Counties
that has exhibited stronger low level rotation. As we go through the
remainder of the morning hours, there is a low-end threat for
isolated straight line wind damage or even a very brief, weak spin
up tornado in any lines/clusters of showers and storms across
southern KY.

&&

.Short Term...(Today and tonight)
Issued at 315 AM EDT Mon May 3 2021

...Rounds of Showers and Storms Today, Tonight, and Tomorrow...
...Heavy Rainfall, and Strong To Severe Storms Possible At
Times...

Numerous showers and scattered rumbles of thunder will stream
northeastward across our CWA this morning as a compact and
negatively tilted shortwave traverses the region. Current water
vapor presentation is quite impressive as the vort max swirls into
western KY at this hour. Ahead of this feature, a plume of 1.5" to
1.6" PWATS is advecting into our region with the aid of a 40-50 knot
low level jet. A look at forecast soundings confirms this setup as
the overall thermodynamic profile takes on a tall/skinny appearance
through the morning hours. Given the elevated nature of our early
morning convection, mainly concerned with some brief heavy rainfall.
Given the potential for some training and/or repeated t-storms over
the same area, rainfall amounts could range over 1" in localized
spots by late morning. This would be most likely across our southern
CWA. The main limiting factor for more heavy rain concern is that
storms motions are pretty fast given the strength of the low to mid
level flow, so heavy rain shouldn't remain over any one area for too
long. WPC does have our south and west CWA in a Marginal Risk for
excessive rainfall. Overall, don't think we would have any
widespread flood concerns just yet, but that may become more of an
issue the deeper into these early week rounds of storms we get.

There is also a hint that some meager surface based instability
could sneak into our southern CWA (KY/TN border) around dawn as the
low level jet helps to push a surface warm front up through our
area. Any of the stronger convection by this time could perhaps
bring down some stronger winds aloft, so will monitor for any wind
threats outside of the heavy rain concern.

As we move into the early afternoon, the bulk of activity will push
off to the east of our area, and brief dry conditions are expected
to return. Given the subsident wake of the departing shortwave, and
more notably an impressive elevated mixed layer (EML) advecting into
our region we should see dry conditions for the remainder of the
afternoon and first part of the evening. Forecast soundings show a
good cap around H7 associated with the EML, and this should keep
things in check. In addition, no notable triggers appear to be
around at this time either. Temperatures will mainly surge on a
steady warm advection component given a steady SSW-SW wind through
the day, although some late clearing from SW to NE could also help
late afternoon temps. Most highs should top out in the 75 to around
80 degree mark.

Will quickly mention that mid level lapse rates will be quite steep
above the inversion this evening (8-8.5C), so if any storms are able
to fire then they could become strong to severe pretty quickly.
Veering deep layer shear profiles would potentially allow for a few
supercell storms modes in that environment as well. Something to
keep in the back of our minds, but again not anticipating much to
develop given the strength of the cap.

The real concern, and the reason for the SPC Enhanced/Slight risk
across our area will come later tonight into Tuesday morning as
another piece of shortwave energy ejects out of the southern Plains
toward our region. Meanwhile, a surface cold front with convection
likely ongoing ahead of it will approach our area. The forcing
provided by an approaching exit region of a mid level impulse
combined with strong instability aided by steep mid level lapse
rates over top of a moistening boundary layer will allow for strong
to severe storm development. Models vary considerably how things
will evolve toward dawn on Tuesday, but severe weather seems like a
good bet given the setup with damaging winds, large hail (perhaps
very large?), and heavy rainfall being the main threats. There could
also be an isolated tornado threat but varying storm modes and low
confidence in overall evolution makes this threat more uncertain. In
addition, the most impressive part of the forecast sounding heading
into Tuesday is in the mid levels. The low level thermodynamic
profile is a little messy and hurts confidence into how much low
level updraft strength/organization would be present. Something to
keep looking at. One other note, SPC backed off on their Day 1 hail
outlook over our region, but this will be re-visited with the next
13z outlook update. Anticipate the probabilities will go back up.

.Long Term...(Tuesday through Sunday)
Issued at 315 AM EDT Mon May 3 2021

Tuesday...

At the start of the period expect to find the upper trough moving
eastward into the MS Valley while at the surface an area of low
pressure will be located over the Lower Great Lakes region with a
cold front extending southwest through the upper OH Valley and into
the mid/lower MS Valley. Convection may be ongoing at the start of
the period, although continue to see large discrepancies between the
CAMs regarding location and extent of convection going into Tuesday
morning. The severe threat will continue through the mid-morning
hours, with model soundings suggesting an unstable airmass with mid-
level lapse rates around 7 C/km may remain in place in addition to
increasing Effective Shear.

There will then likely be a break in precipitation sometime late
morning into early afternoon before another potential round of
convection fires up in the afternoon and evening ahead of and along
the cold front as another shortwave swings across the OH Valley. A
lot of uncertainty remains regarding severe weather potential, as
the evolution of earlier morning storms will have a big impact on
atmospheric recovery. However, with model guidance trending towards
a slower arrival of the surface cold front, will allow for greater
destabilization potential ahead of the front. A warm and moist
airmass will still be in place under southwesterly flow, with
dewpoints in the mid to upper 60s. CAPE values look to be in the
range of 1000 - 2000 J/kg in the afternoon, although the NAM
continues to be an outlier showing CAPE values between 3000 - 4000
J/kg. Effective Shear will likely be between 30 - 40 kts over the
area. Overall, all hazards remain on the table for Tuesday afternoon
and evening.

In addition to severe weather risk, may have some localized flash
flooding issues arise, especially in areas that see repeated
thunderstorm development. Rainfall totals for today - Tuesday look
to be in the 1 - 2 inch range, with locally higher amounts of 3 - 4
inches possible.

Wednesday and Beyond...

As the cold front exits off to the east late Tuesday night, precip
will taper off leaving us mostly dry for Wednesday as surface high
pressure begins to build into the area. The OH Valley will remain
under the base of a broad upper trough, resulting in below normal
temperatures prevailing through the end of the week with a gradual
moderating of temperatures over the weekend as southerly flow takes
hold once again. There is a slight chance for precip on Thursday as
a shortwave dives southeast towards the area, however confidence
remains low. Better precip chances will then arrive for the weekend.

&&

.Aviation...(12Z TAF Issuance)
Issued at 649 AM EDT Mon May 3 2021

Impacts: MVFR to IFR conditions associated with lowering ceilings.
Rain showers and a chance of thunderstorms through late morning
possible. A brief return to VFR later afternoon/evening, then strong
storms expected tonight into Tuesday morning.

Discussion: Seeing a mix of mainly MVFR ceilings and brief reduced
vis in heavier showers this morning. The exception is HNB, where IFR
ceilings will persist through morning. Morning showers and storms
should push out of the area, with a brief return to VFR ceilings
through the late afternoon and early evening. However, deteriorating
conditions are then expected later tonight, along with the chance
for strong to severe storms after Midnight EDT. Surface winds of a S
component now, will veer to a steady SSW and then SW component
through this TAF cycle. A few gusts up around 20 mph are possible at
times.

Confidence: High confidence on CIGs, VIS, and winds. Medium
confidence on timing of thunderstorms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...DM
Short Term...BJS
Long Term...JML
Aviation...BJS
Hazardous weather outlook, May 3, 2:52 AM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
352 AM EDT Mon May 3 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-040800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
352 AM EDT Mon May 3 2021 /252 AM CDT Mon May 3 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms with brief heavy rainfall are expected this morning.
Watch for ponding of water on roadways and perhaps a few localized
minor flooding concerns across southern Kentucky.

Strong to severe storms are possible later tonight. The main threats
will be large hail and locally damaging winds. Repeated rounds of
heavy rainfall may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe storm and localized heavy rain threats will
continue through Tuesday night before a cold front moves through the
area. Stay up to date of the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight through Tuesday night.

BJS

In the hours before

Special weather statement, May 3, 7:44 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
744 AM CDT Mon May 3 2021

KYZ075-031330-
Monroe-
744 AM CDT Mon May 3 2021

...A LINE OF SHOWERS WILL AFFECT MONROE COUNTY...

At 744 AM CDT, radar indicated showers were located along a line
extending from 9 miles northwest of Red Boiling Springs to Lafayette.
Movement was northeast at 40 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Tompkinsville, Gamaliel, Fountain Run, Persimmon, Forkton, Gum Tree,
Harlan Crossroads, Freetown, Sulphur Lick and Flippin.

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3663 8597 3665 8595 3666 8595 3672 8597
      3684 8573 3683 8562 3682 8560 3678 8559
      3678 8558 3677 8557 3662 8563
TIME...MOT...LOC 1244Z 241DEG 33KT 3665 8595 3652 8601

EBW
Local storm report, May 3, 8:45 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 AM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     TSTM WND DMG     2 ENE TOMPKINSVILLE     36.72N 85.66W
05/03/2021                   MONROE             KY   EMERGENCY MNGR

            MULTIPLE REPORTS OF NUMEROUS TREES DOWN AS
            WELL AS STRUCTURAL DAMAGE IN TOMPKINSVILLE
            ALONG WITH POWER OUTAGES. LOCAL MEDIA
            REPORTS POSSIBLE TORNADO.

&&

BTN
Special weather statement, May 3, 8:59 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
859 AM CDT Mon May 3 2021

KYZ078-031430-
Russell-
859 AM CDT Mon May 3 2021

...A SHOWER WILL AFFECT RUSSELL COUNTY...

At 859 AM CDT, a shower was located 8 miles southwest of Jamestown,
moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Jamestown, Russell Springs, Jabez, Sycamore Flat, Bryan, Eli,
Whittle, Webbs Cross Roads, Royville and Esto.

LAT...LON 3692 8523 3699 8521 3704 8516 3716 8501
      3711 8497 3710 8495 3707 8491 3705 8491
      3700 8485 3689 8520
TIME...MOT...LOC 1359Z 237DEG 34KT 3693 8521

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:44 AM CDTSpecial Weather StatementLMKMonroe46 min
May 3, 8:00 AM CDTSevere Thunderstorm WarningLMKCumberland, Monroe30 min
May 3, 8:30 AM CDTTornado WarningLMKAdair, Cumberland, Russell30 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.